Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 28, NWS Bismarck, ND

September 25, 202018 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 25, 2020, 2:15 PM MDT for 18 counties in North Dakota. It took effect at Sep 26, 2020, 10:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2020, 2:15 PM MDT (20:15 UTC)
In effect from
Sep 26, 2020, 10:00 AM MDT
Expired
Sep 26, 2020, 8:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS73 KBIS 252015
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
315 PM CDT Fri Sep 25 2020

NDZ001-002-009-010-017>021-031>035-040>046-260415-
/O.NEW.KBIS.WI.Y.0028.200926T1600Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
315 PM CDT Fri Sep 25 2020 /215 PM MDT Fri Sep 25 2020/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT
/8 PM MDT/ SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
7 follow-up statements
499 
WWUS73 KBIS 260300
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1000 PM CDT Fri Sep 25 2020

NDZ001-002-009-010-017>021-031>035-040>046-261100-
/O.CON.KBIS.WI.Y.0028.200926T1600Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
1000 PM CDT Fri Sep 25 2020 /900 PM MDT Fri Sep 25 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO
9 PM CDT /8 PM MDT/ SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest North
  Dakota. With the strongest winds coming across western North
  Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
278 
WWUS73 KBIS 260544
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1244 AM CDT Sat Sep 26 2020

NDZ001-002-009-010-017>021-031>035-040>046-261345-
/O.CON.KBIS.WI.Y.0028.200926T1600Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
1244 AM CDT Sat Sep 26 2020 /1144 PM MDT Fri Sep 25 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  lead to hazardous travel conditions for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
AJ
475 
WWUS73 KBIS 260801
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
301 AM CDT Sat Sep 26 2020

NDZ001-002-009-010-017>021-031>035-040>046-261615-
/O.CON.KBIS.WI.Y.0028.200926T1600Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
301 AM CDT Sat Sep 26 2020 /201 AM MDT Sat Sep 26 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  lead to hazardous travel conditions for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
008 
WWUS73 KBIS 261357
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
857 AM CDT Sat Sep 26 2020

NDZ001-002-009-010-017>021-031>035-040>046-262200-
/O.CON.KBIS.WI.Y.0028.200926T1600Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
857 AM CDT Sat Sep 26 2020 /757 AM MDT Sat Sep 26 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

waa
227 
WWUS73 KBIS 262001
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
301 PM CDT Sat Sep 26 2020

NDZ001-002-009-010-017>021-031>035-040>046-270200-
/O.CON.KBIS.WI.Y.0028.000000T0000Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
301 PM CDT Sat Sep 26 2020 /201 PM MDT Sat Sep 26 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAA
409 
WWUS73 KBIS 262332
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
632 PM CDT Sat Sep 26 2020

NDZ001-002-009-010-017>021-031>035-040>046-270200-
/O.CON.KBIS.WI.Y.0028.000000T0000Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
632 PM CDT Sat Sep 26 2020 /532 PM MDT Sat Sep 26 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
747 
WWUS73 KBIS 270146
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
846 PM CDT Sat Sep 26 2020

NDZ001-002-009-010-017>021-031>035-040>046-270300-
/O.EXP.KBIS.WI.Y.0028.000000T0000Z-200927T0200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, 
Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, and Strasburg
846 PM CDT Sat Sep 26 2020 /746 PM MDT Sat Sep 26 2020/

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

Although breezy winds may linger through tonight, wind speeds
should remain below advisory criteria. Another breezy to windy day
is possible on Sunday, with the highest gusts coming across
southwestern North Dakota.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 25, 1:44 PM MDT, 31 minutes earlier.

Area forecast discussion, Sep 25, 1:44 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
244 PM CDT Fri Sep 25 2020

.SYNOPSIS...
Issued at 234 PM CDT Fri Sep 25 2020

A series of shortwaves will carve out a longwave trough over the
central and northern plains by Sunday. This will bring cooler and
windy conditions through the weekend and into early next week.

Global models agree in a high amplitude ridge-trough pattern
forming that will leave the region much cooler through the rest
of next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Sep 25 2020

For this afternoon and evening, sunny to clear. Breezy with
afternoon highs in the 70s, and evening temperatures falling into
the 60s.

Tonight will see some increasing clouds ahead of a shortwave
trough. An associated cold front will move through Saturday
bringing stronger winds. We have issued a wind advisory for
western and south central North Dakota late Saturday morning
through Saturday evening.

Overall the chance for measurable precipitation will be low
Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Sep 25 2020

The series of short waves will end up carving out a longwave
trough over the central US for Sunday and Monday. Both days will
be breezy, with the windiest day Sunday, especially southwest. A
wind advisory may also be needed for the southwest Sunday.

Overall, a much cooler and largely dry weather pattern is seen
for the rest of the week, as a high amplitude ridge trough
system sets up over the us, with a significant ridge to the west
and a cold trough over the eastern US. This will leave North
Dakota in a band of strong northwest flow aloft, with multiple
weak shortwaves moving through. This suggests breezy to windy week
ahead with temperatures in the 50s for highs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri Sep 25 2020

VFR conditions are expected. High pressure will remain over the
northern plains tonight. A dry cold front will pass through the
region Saturday, bringing gusty northwest winds into the region.
Expect wind gusts of 30 to 40 KT from KISN-KDIK after 15z.

&&

.FIRE WEATHER...
Issued at 234 PM CDT Fri Sep 25 2020

We will issue a Red Flag warning for the area west and south of the
Missouri River valley for Saturday afternoon and early evening.

This weekend will see a series of cold frontal passages that will
usher in several days of windy, progressively cooler weather through
Monday.

On Saturday, a cold front is expected to further increase northwest
winds by afternoon. Winds of 25 to 45 mph and minimum relative
humidity of 25 to 30 percent will create conditions favorable for
rapid fire spread if fires start. The area of concern is west and
south of the Missouri River Valley.

We considered the northwest, Williams and Divide for the warning,
however red flag conditions were not met there. If conditions
change the northwest could be added to the warning in later
shifts.

Another breezy to windy day is expected Sunday as yet another cold
front sweeps through. However the cooler temperatures on Sunday
will keep Min RH values above 35 percent.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Saturday for NDZ017>020-031>034-040>045.

Wind Advisory from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/
Saturday for NDZ001-002-009-010-017>021-031>035-040>046.

&&

SYNOPSIS...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
FIRE WEATHER...WAA
Hazardous weather outlook, Sep 25, 2:00 PM MDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
300 PM CDT Fri Sep 25 2020

NDZ017>020-031>034-040>045-262000-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
300 PM CDT Fri Sep 25 2020 /200 PM MDT Fri Sep 25 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible for the rest of
this afternoon across most of western and central North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very windy conditions Saturday along with low Relative Humidity
will create conditions favorable for rapid fire growth. A red
flag warning has been issued for Saturday afternoon and early
evening.

A wind advisory has also been issued for Saturday afternoon for winds
gusting to 45 mph.

Another windy day is possible Sunday, especially southwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-262000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
300 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible this afternoon
across most of central North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are possible Saturday and Sunday. Near critical
fire weather conditions are possible across portions of the west
and central Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:53 PM MDTRed Flag WarningBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 10 more30 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.